Wisconsin, 2003

High Wind and Strong Wind in Wisconsin, May 11, 2003

May 11, 2003 · NWS MKX · 3 events in 3 counties and zones

High winds gusting from the west-southwest up to 50 knots (58 mph) at the Kenosha Coast Guard Station, resulted in downed trees, tree branches, and power-lines in around around the city of Kenosha. One vehicle in the city of Kenosha was damaged after a tree fell on it.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

High winds gusting from the west-southwest up to 50 knots (58 mph) at the Kenosha Coast Guard Station, resulted in downed trees, tree branches, and power-lines in around around the city of Kenosha. One vehicle in the city of Kenosha was damaged after a tree fell on it. Elsewhere across south-central and southeast Wisconsin, wind gusts were in the 35 to 47 knots (40 to 54 mph), resulting in scattered reports of small tree limbs breaking from trees. A peak gust of 47 knots (54 mph) was measured at Milwaukee's Mitchell Field (Milwaukee Co.). Altogether, about 6000 customers lost electrical power in the counties of Milwaukee, Racine, and Kenosha due to tree branches falling onto power-lines. The widespread, strong to high winds were related to a deep low pressure moving east-northeast away from Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 2:00 AM CST, 6 hours earlier.

Area forecast discussion, May 11, 2:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT SUN MAY 11 2003

FCST FOCUS ON VIGOROUS LOW TRACKING THROUGH STATE TODAY.

SEVERE WEATHER HAS MOVED EAST.  SFC LOW WILL CONTINUE TO DEEPEN
RAPIDLY...TRACKING FROM SOUTHWEST WISCONSIN EARLY THIS MORNING TO
NORTHERN LOWER MICHIGAN BY EARLY THIS EVENING.  THE SYSTEM IS
STACKING AND BECOMING OCCLUDED AS THE MID LEVELS BECOME NEG TILT.
OCCLUDED FRONT NOW INTO NE THIRD OF CWA WITH DRIER BLASTING IN...
ALONG WITH WINDS GUSTING TO LOWER 30KTS IN SRN TIER ALREADY.

FOCUSED FRONTOGENETIC FORCING WITHIN THE THETA E RIDGE WRAPPING
AROUND THE LOW IN THE MID TO LOWER LEVELS WILL RESULT IN A
WIDESPREAD PRECIP AREA AROUND THE LOW.  THE MORNING WILL SEE LITTLE
IN THE WAY OF RAIN...INCREASING TO LIKELY CAT BY AFTN...THEN ENDING
IN THE EAST BY AROUND MIDNIGHT.

BIGGER STORY WILL BE THE WINDS INCREASING WITH THE DEEPENING LOW.
PREV FCST HAS THIS HANDLED WELL AND NEW 00Z MODEL RUNS CONTINUE THE
BIG BLOW.  WILL CONTINUE THE WIND ADV FOR TODAY...DIMINISHING
TONIGHT.

DEEP CYCLONIC FLOW TO PERSIST THROUGH MONDAY...SO CLEARING TO BE
SLOW TO ARRIVE. NARROW RIDGE IN PLACE TUESDAY INTO WEDNESDAY. NEXT
CHANCE FOR RAIN IS ON WEDNESDAY AS INVERTED-LIKE TROF TRACKS
THROUGH THE LOWER/MID MISSISSIPPI VALLEY.

.MKX...WIND ADVISORY TODAY SRN WI ZONES...46..47..51..52..56>60..
       62>72.
Hazardous weather outlook, May 11, 4:00 AM CST, 4 hours before
WIZ046-047-051-052-056>060-062>072-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH TODAY WITH
GUSTS TO 45 TO 50 MPH...AND SLOWLY DIMINISH TONIGHT. THE WIND
DIRECTION WILL BECOME WESTERLY THIS AFTERNOON. MINOR PROPERTY DAMAGE
CAN RESULT FROM THESE KIND OF WINDS. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD DRIVE WITH EXTRA CAUTION.

OVER THE NEARSHORE AND OPEN WATERS OF THE SOUTHERN HALF OF LAKE
MICHIGAN...A GALE WARNING IS IN EFFECT FOR TODAY FOR WINDS TO 40
KNOTS. WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 9
TO 12 FEET FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...   DAY THROUGH

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

KAPELA

In the hours before

Local storm report, May 11, 2:41 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    9 E MINERAL PT            WI   TORNADO
05/10/03   IOWA                           BUILDING DAMAGE.
                                          TREE AND POWER LINE
                                          DAMAGE NEAR CNTY W.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Kenosha

When
May 11, 8:00 AM CST to 11:00 AM CST
Where
Kenosha forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
May 11, 8:00 AM CST to 11:00 AM CST
Where
Milwaukee forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
May 11, 8:00 AM CST to 11:00 AM CST
Where
Racine forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355278, 5355279, 5355280.